Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX

June 25, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2004, 9:46 PM MDT for Lea County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 9:46 PM MDT (03:46 UTC)
Expired
Jun 25, 2004, 10:30 PM MDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS54 KMAF 260346
SVRMAF
NMC025-260430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1030 PM MDT

* AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES EAST OF BUCKEYE...OR 11 MILES SOUTHWEST
  OF LOVINGTON...MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCKEYE...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3290 10308 3289 10360 3257 10361 3258 10317

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:05 PM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 1:05 PM MDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI JUN 25 2004

.SHORT TERM...
CIRRUS SHIELD CONTINUES TO THIN THIS AFTERNOON...ALLOWING THE
SURFACE TO HEAT UP AND DESTABILIZE SOMEWHAT.  THERE IS A SURFACE
AXIS OF INSTABILITY LAYING ACROSS THE NORTHERN PORTION OF THE CWA
THAT SET OFF CONVECTION EARLIER IN THE DAY BETWEEN SWEETWATER AND
ABI IN CONJUNCTION WITH AN OUTFLOW BOUNDARY.  AS THE FRONT MOVES
SOUTH...CONVECTION COULD ALSO INITIATE ALONG IT.  MCV FROM
CONVECTION OVERNIGHT SHOULD MOVE OFF TO THE SOUTHEAST.  THERE IS
ANOTHER WEAK CIRCULATION THAT CAN BE SEEN IN VIS IMAGERY NORTH OF
THE MAF CWA ALONG THE TX/NM BORDER.  IF THIS FEATURE MOVES
SOUTH...IT COULD ALSO HELP SUPPORT CONVECTION OVER OUR NORTHERN
COUNTIES.  ALL THIS SAID...WILL KEEP CHANCE POPS MAINLY OVER EASTERN
AREAS...AND DIMINISH TO SLIGHT CHANCE IN THE WEST.  HAVE DECREASED
WINDS A TAD...AND WILL NOT MAKE BIG CHANGES TO TEMPERATURES. WILL
LET FLOOD WATCH EXPIRE AT 4 PM AS LOW END SCT COVERAGE EXPECTED AT
BEST. WILL INCLUDE MENTION HEAVY RAIN INSTEAD IN GRIDS/ZFP AND WILL
MENTION IN HWO.

.LONG TERM...
UPPER LOW TO SE WITH RIDGING ACRS AZ WILL SET UP NW MID LEVEL FLOW
ALOFT ACRS W TX SAT WITH REMNANTS OF SFC BOUNDARY ACRS RED RIVER INTO
SRN S PLAINS. UNUSUALLY COOL 7H TEMPS REMAIN IN PLACE WITH BEST 7H-5H
LR/S IN ERN NM INTO FAR W TX. MAIN AXIS OF UPPER LEVEL DIVERGENCE
WILL BE WELL N SAT PM WHERE BEST UPSLOPE FLOW FOUND. COMBINATION OF
BOUNDARY IN THE N AND POTENTIAL FOR TSTMS TO DRIFT SEWD INTO NRN
AREAS OVERNIGHT FAVORS HIGHEST POPS THERE. SUFFICIENT 7H-5H LR/S AND
MSTR ALSO FAVORS 20 PCT POPS MTNS. SUN LOOKS LIKE EVEN BETTER DAY
FOR RN AS BOTH GFS/ETA/LESSER DEGREE ECMWF PICK UP ON STRONG SHRTWV
TROF IN THE W WITH MST UPSLOPE LOW LEVEL FLOW AND WEAKLY DIFFLUENT 3H
FLOW IN PLACE AND A BOUNDARY NOTED ACRS PB. TSRA COULD BE ONGOING IN
THE W EARLY SUN AM WITH THIS SHRTWV. THEREAFTER MODELS DISAGREE INTO
MONDAY AS ECMWF BACKS MID LEVEL FLOW SIGNIFICANTLY (S AT 5H) KEEPING
RIDGE TO THE E...WHILE ETA BUILDS/HOLDS RIDGE TO THE W. BY TUES GFS
TRIES TO COME IN LINE WITH ECMWF WHILE BOTH CONTINUE TO REFLECT SW-NE
ORIENTED SFC BOUNDARY ACRS CWFA. AS SUCH MON-WED TIME FRAME COULD SEE
AN INCREASED CHC OF RAIN AT LEAST ACRS TRANS PECOS. THU/FRI WILL GO
RIDGE DOMINANCE AND DIURNAL MTN CONVECTION. 7H TEMPS CONTINUE TO
REMAIN COOL...MOST OF FP WILL HAVE TEMPS BELOW NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  86  69  88 /  30  20  30  30
CARLSBAD NM               65  93  66  89 /  20  20  30  30
DRYDEN TX                 69  89  70  93 /  40  20  20  30
FORT STOCKTON TX          67  91  68  91 /  30  20  20  30
GUADALUPE PASS TX         63  86  63  83 /  20  20  20  40
HOBBS NM                  63  90  65  88 /  30  20  30  30
MARFA TX                  58  86  58  87 /  30  20  20  40
MIDLAND INTL AIRPORT TX   67  87  67  89 /  30  20  30  30
ODESSA TX                 67  88  68  89 /  30  20  30  30
WINK TX                   69  94  69  96 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 25, 1:50 PM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT FRI JUN 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY EAST OF A
LINE FROM HOBBS...TO WINK...TO THE BIG BEND REGION.  THE PRIMARY
THREAT FROM THIS ACTIVITY WILL BE THE POTENTIAL FOR HEAVY RAIN WITH
LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS.
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE
WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.